Minnesota, 2018

Funnel Clouds in Minnesota, July 29, 2018

July 29, 2018 · NWS ARX · 2 events in 1 county or zone

As scattered showers formed over southeast Minnesota during the late morning and afternoon of July 29th, funnel clouds were sighted near Utica and Lewiston (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As scattered showers formed over southeast Minnesota during the late morning and afternoon of July 29th, funnel clouds were sighted near Utica and Lewiston (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 29, 4:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 4:30 AM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
530 AM CDT Sun Jul 29 2018

.SHORT TERM...(Today through Monday)
Issued at 200 AM CDT Sun Jul 29 2018

Models all in good agreement with sliding a 500 mb trough through
the region Monday, with the trough axis slipping southeast to the
Mid Mississippi River Valley by Tue afternoon. Various bits of
energy spiraling along with the trough - evident in the latest
watervapor satellite imagery. Bufkit soundings point to fairly
skinny, but persistent instability today-tonight-monday. No shear of
concern. In fact, not much of a wind field to speak of through
500mb. Daytime heating, upper level energy, and the instability
should result in isold/sct shower-storm development today through
Monday. Greater chances during peak heating hours. Whatever develops
likely won't move much thanks to the light wind field. Without any
distinct forcing mechanism to latch onto at the moment, will keep
pops broad and in the chance range.

.LONG TERM...(Tuesday through Saturday)
Issued at 200 AM CDT Sun Jul 29 2018

Model trends continue to point to a transition from northwest flow
aloft to zonal/broad ridging by the middle to later part of the new
week.

Wed still shaping up to be the most favorable for a widespread
shower/storm threat. 500 mb shortwave trough slated to drop
southeast out of Canada, swinging across northern parts of the
region Wed/Wed night. Associated cold front will lead the trough
across the area although frontogenetic convergence not really
impressive at this time. Some instability for the front to work on -
upwards of 1500 J/kg of SBCAPE. Deep shear well west...locally
meager in the 0-3 km layer. Latest timing does bring the front in
during peak heating though. Should see showers/storms with the
system, with some stronger storms possible. Severe threat looks low.
Moisture transport weak and PWs 1 1/2 inches of lower, so not much
of a heavy rain threat either.

After Wed, the next chance for rain will likely hold off until Fri
night/Sat as another shortwave trough makes its way east across
southern Canada. A better fetch of moisture progged ahead of the
system's sfc front to fuel the chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 530 AM CDT Sun Jul 29 2018

Watching areas of river valley fog that could impact KLSE early
on this morning. Currently, NWS Webcam/GOES satellite showing fog
in the La Crosse/Root River valleys and just south of KLSE over
the Mississippi. Could see some brief LIFR ceilings/vis before
dissipating between 13-14Z. Otherwise, VFR conditions expected at
KLSE/KRST today with a few isolated pop-up shra/ts this afternoon
evening. Confidence of shra/ts impacting either airfield not very
high at this time, so will leave mention out for now. Will be
watching for another bout of river valley fog Monday morning in
light wind/mostly clear regime.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...DAS
Hazardous weather outlook, Jul 29, 2:48 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
348 AM CDT Sun Jul 29 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
348 AM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated storms remain possible Monday with lightning the main
hazard. Wednesday brings higher, more widespread thunderstorm
chances. A few could be strong, but the threat for severe storms
is small at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winona

When
July 29, 10:40 AM CST
Where
Winona County, 0.85 mi NE of Utica
Reported by
Broadcast Media
Coordinates
43.980, -91.960

A funnel cloud was sighted over Utica.

Funnel Cloud, Winona

When
July 29, 1:40 PM CST
Where
Winona County, 0.85 mi NE of Lewiston
Reported by
Public
Coordinates
43.990, -91.870

A funnel cloud was sighted over Lewiston.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772833, 772834.